Washington, 2008

Heavy Snow in Washington, December 20 to 22, 2008

December 20 to 22, 2008 · NWS PDT · 8 events in 8 counties and zones

A Pacific storm system brought warm advection heavy snowfall across the area. 5), Snowden(10).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A Pacific storm system brought warm advection heavy snowfall across the area. Snowfall amounts in inches included 3.5 miles northeast of Dallesport(8), Wishram(6), 3 miles east southeast of Kittitas(6), 5 miles north northwest of Ellensburg(4), Toppenish(4), Yakima(4.8), 5 miles west of Kennewick(4.5), Connell(6), 4 miles east northeast of Dixie(6), Walla Walla(5), Touchet SnoTel(13.5), Ski Bluewood(10), Naches(8), 3 miles northwest of Cle Elum(10.5), 3 miles southeast of BZ Corner(9.5), Snowden(10).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 20, 9:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 20, 9:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PST SAT DEC 20 2008

.SHORT TERM...LATEST RADAR AND SFC OBS WERE SHOWING -SN HAD BEGUN
OVER THE DLS/RDM WHERE THE SNOW WARNING IS IN EFFECT. THE IR SATL
WAS SHOWING THAT THE MAIN BRUNT OF THE STORM WAS STILL OFFSHORE BUT
-SN WAS DEVELOPING OUT AHEAD OF THE SYSTEM ALREADY. THE NEW MODELS
WERE INDICATING THE BRUNT OF THE STORM WAS TO IMPACT OUR AREA LATER
THIS AFTERNOON AND THE WATCHES THAT ARE IN PLACE ARE IN LINE WITH
THE FORECAST THUS FAR. THE ONLY UPDATES PLANNED THIS MORNING MAY BE
WITH INCREASING POPS WHERE THE WARNING IS IN PLACE. OTHERWISE
TEMPERATURES APPEAR IN THE BALL PARK FOR NOW.

.AVIATION...STEADY SNOW WILL DEVELOP AT ALL TAF SITES THIS AFTERNOON
AND EVENING WITH NEXT LARGE STORM MOVING INTO THE REGION. CONDITIONS
WILL LOWER TO IFR AND LIFR WITH VISIBILITY 1/2 TO 2 MILES IN SNOW.
THESE CONDITIONS WILL CONTINUE TONIGHT INTO SUNDAY. SURFACE WINDS
WILL BE 5-15 KT. SIGNIFICANT ACCUMULATIONS EXPECTED AT ALL AIRPORTS
94.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  14  10  22  15 /  20  80  90  70
ALW  12  11  24  17 /  20  70  90  70
PSC  13  12  24  18 /  10  70  90  60
YKM  15  10  22  12 /  10  80  90  70
HRI  13  10  22  14 /  20  70  90  60
ELN  12   8  20  11 /  10  80 100  70
RDM  27  13  33  14 /  40 100 100  90
LGD  18  15  29  24 /  10  70  90  80
GCD  25  22  31  23 /  30  80  90  90
DLS  22  15  22  20 /  30  90 100  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
     FOR ORZ041.

     WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
     FOR ORZ044-049-050-501>506.

     WINTER STORM WARNING FROM NOON TODAY TO 10 AM PST MONDAY FOR
     ORZ042-043.

WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
     FOR WAZ024-026-027-501-502.

     WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
     FOR WAZ028>030.

&&

TI:RRY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/94
Hazardous weather outlook, Dec 20, 5:40 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PST SAT DEC 20 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-211345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
540 AM PST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

ANOTHER STORM WILL MOVE INTO THE REGION TODAY WITH EFFECTS LASTING
INTO MONDAY. THIS WILL BE ANOTHER WIDESPREAD SNOW EVENT WITH
SIGNIFICANT ACCUMULATIONS EXPECTED AT ALL LOCATIONS. WINTER STORM
WARNINGS ARE IN EFFECT FOR CENTRAL AND NORTH CENTRAL OREGON...THE
EASTERN COLUMBIA RIVER GORGE...THE EAST SLOPES OF THE WASHINGTON
CASCADES AND THE YAKIMA AND KITTITAS VALLEYS. A WINTER STORM WATCH
REMAINS IN EFFECT FOR THE REMAINDER OF THE LOCAL FORECAST AREA.
REFER TO NWS PRODUCT PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SUNDAY THROUGH FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

YET ANOTHER STORM SYSTEM APPEARS IT WILL AFFECT THE REGION BEGINNING
TUESDAY AFTERNOON AND EVENING. SPECIFIC IMPACTS REMAIN RELATIVELY
UNCERTAIN AT THIS TIME. HOWEVER...ACTIVE WINTER WEATHER IS LIKELY TO
LAST THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 20, 1:10 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY SNOW       3 W CITY OF THE DALLES  45.61N 121.23W
12/20/2008  M7.0 INCH        WASCO              OR   TRAINED SPOTTER

            RECEIVED 7 INCHES SNOW OVERNIGHT...WITH 18 INCHES ON
            GROUND. ELEVATION 1010 FT.

0845 AM     SNOW             W CAMP SHERMAN          44.46N 121.65W
12/20/2008  M2.5 INCH        JEFFERSON          OR   TRAINED SPOTTER

            RECEIVED 2.5 INCHES SNOW IN 24 HOURS...CURRENTLY 27 DEG
            WITH LIGHT SNOW AND NO WIND.

1030 AM     SNOW             CONDON                  45.24N 120.18W
12/20/2008  E4.0 INCH        GILLIAM            OR   PUBLIC

            4 INCHES SNOW FELL OVERNIGHT. CURRENTLY 5 DEGREES WITH
            LIGHT SNOW.

&&

AA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, East Columbia River Gorge

When
December 20, 2:00 PM PST to December 21, 8:00 PM PST
Where
East Columbia River Gorge forecast zone
Reported by
Trained Spotter
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

Heavy Snow, Yakima Valley

When
December 20, 3:00 PM PST to December 21, 8:00 PM PST
Where
Yakima Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes of the Central Cascades

When
December 20, 3:00 PM PST to December 22, 7:00 AM PST
Where
East Slopes of the Central Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, East Slopes of the Southern Cascades

When
December 20, 3:00 PM PST to December 22, 7:00 AM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Kittitas Valley

When
December 20, 5:00 PM PST to December 22, 10:00 AM PST
Where
Kittitas Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Heavy Snow, Lower Columbia Basin

When
December 20, 8:00 PM PST to December 21, 11:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Heavy Snow, Northwest Blue Mountains

When
December 20, 8:00 PM PST to December 22, 10:00 AM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Heavy Snow, Blue Mountain Foothills

When
December 20, 9:00 PM PST to December 22, 12:00 AM PST
Where
Blue Mountain Foothills forecast zone
Reported by
Trained Spotter
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141086, 141088, 141092, 141093, 141087, 141089, 141091, 141090.